Alert archive / Iowa / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 12, NWS Omaha, NE

May 2, 2021Harrison County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 2, 2021, 7:42 PM CDT for Harrison County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2021, 7:42 PM CDT (00:42 UTC)
Expired
May 2, 2021, 8:30 PM CDT
In force
48 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Harrison County, IA

The radar

The Omaha radar (KOAX), 63 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

178 
WUUS53 KOAX 030042
SVROAX
IAC085-030130-
/O.NEW.KOAX.SV.W.0012.210503T0042Z-210503T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
742 PM CDT Sun May 2 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Central Harrison County in southwestern Iowa...

* Until 830 PM CDT.

* At 742 PM CDT, a severe thunderstorm was located 5 miles east of
  Mondamin, or 32 miles north of Omaha, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Logan, Pisgah, Woodbine, Dunlap, Magnolia, Schaben Park and Willow
  Lake Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4164 9602 4186 9592 4185 9556 4158 9559
TIME...MOT...LOC 0042Z 273DEG 29KT 4172 9592 

HAIL...1.00IN
WIND...60MPH
 
$$

Fajman
2 follow-up statements
044 
WWUS53 KOAX 030101
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
801 PM CDT Sun May 2 2021

IAC085-030130-
/O.CON.KOAX.SV.W.0012.000000T0000Z-210503T0130Z/
Harrison IA-
801 PM CDT Sun May 2 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN HARRISON COUNTY...

At 801 PM CDT, a severe thunderstorm was located 6 miles northeast of
Logan, or 27 miles southwest of Denison, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Logan, Woodbine, Dunlap, Magnolia, Schaben Park and Willow Lake
Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4163 9592 4186 9583 4185 9556 4158 9559
TIME...MOT...LOC 0101Z 273DEG 29KT 4171 9571 

HAIL...1.00IN
WIND...60MPH
 
$$

Fajman
049 
WWUS53 KOAX 030121
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
821 PM CDT Sun May 2 2021

IAC085-030131-
/O.EXP.KOAX.SV.W.0012.000000T0000Z-210503T0130Z/
Harrison IA-
821 PM CDT Sun May 2 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARRISON COUNTY
WILL EXPIRE AT 830 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4163 9592 4186 9583 4185 9556 4158 9559
TIME...MOT...LOC 0121Z 273DEG 29KT 4170 9550 

$$

Fajman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:26 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 2, 6:26 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
626 PM CDT Sun May 2 2021

...Updated Aviation Forecast Discussion...

.UPDATE...
Issued at 625 PM CDT Sun May 2 2021

Scattered storms have developed and may continue to produce some
hail and gusty winds for several hours this evening.

&&

.DISCUSSION...
Issued at 244 PM CDT Sun May 2 2021

.Late this afternoon through Tonight:

Early-afternoon radar and satellite data indicate a rather small
vorticity maximum lifting from northern NE into southeast SD
(north of O'Neill) with a trailing band of mid-level convection
extending into north-central NE. Meanwhile, surface observations
indicate a low between Yankton, SD and Norfolk with an associated
quasi-stationary boundary stretching northeast and southwest from
the low. The air mass along and south of the boundary continues
to warm and destabilize this afternoon with estimated MLCAPE
values of 1000-1500 J/kg. While convective inhibition appears to
be decreasing, the 12z Omaha sounding revealed a significant cap
at the base of an EML. As such, it's quite possible the air mass
remains capped through much of the afternoon over our area. Any
storm development related to the mid-level disturbance mentioned
above will likely remain north of the SD border.

By this evening, the leading edge of more substantial height falls
associated with a shortwave trough moving into the central High
Plains will further weaken the cap with thunderstorms becoming
likely along the front over northeast NE into west-central IA.
While vertical wind shear will remain relatively weak, the
moderately unstable air mass and initially well-mixed boundary
layer could yield a few storms capable of locally strong wind
gusts and/or hail approaching an inch in diameter.

By late evening into tonight, the storms are expected to
consolidate into a southward-moving band, which should reach I-80
before potentially weakening. Meanwhile, an MCV is expected to
evolve from an MCS currently over northeast CO. That MCV is
forecast to link with the weakening band of showers and storms
over southeast NE late tonight, yielding an uptick in shower and
storm coverage south of I-80 through daybreak on Monday.

The 12z models have trended lighter with QPF amounts for this
event when compared to earlier forecasts. Nonetheless, the
potential remains for localized 1-3" rainfall amounts.

.Monday and Monday night:

Showers will likely linger through Monday morning at many
locations with precipitation ending from west to east across the
area. Winds will be gusty from the north or northwest with highs
in the 60s. On Monday night, a vigorous shortwave trough will
track across KS and OK with the northern edge of an associated
precipitation shield potentially clipping southeast NE and
southeast IA.

.Tuesday:

A temporary period of mid-level height rises will translate to dry
weather on Tuesday with highs in the low to mid 60s.

.Wednesday and Wednesday night:

Another shortwave trough is forecast to move from the northern
Rockies through the central plains, supporting a chance of showers
and a few thunderstorms. Highs on Wednesday will be in the 60s.

.Thursday through Saturday:

The 12z global models are in reasonably good agreement in
suggesting that an initially high-amplitude ridge over the Rockies
on Thursday will dampen while shifting east into the High Plains,
downstream from an evolving trough over the western states.
However, there are notable model differences in the intensity and
progression of the western trough, as well the extent to which
the southwestern flank of a broad upper low over eastern Canada
will impact our weather. Those differences lead to uncertainty in
the placement of relevant surface boundaries and related areas of
precipitation. Currently, it appears that the best precipitation
chances would be Friday night into Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 625 PM CDT Sun May 2 2021

Storms will be around this evening and should increase in
coverage. Storms may not affect KOMA or KLNK for a few hours this
evening but activity should increase in coverage with decreasing
ceilings overnight, down to MVFR. Some IFR ceilings possible
toward 12Z. Coverage at KOFK may be less, but still expect MVFR
ceilings with some showers and a chance for thunderstorms.
Coverage of precipitation is expected to decrease Monday by noon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...Miller
DISCUSSION...Mead
AVIATION...Miller
Hazardous weather outlook, May 2, 5:23 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Omaha/Valley NE
523 PM CDT Sun May 2 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031230-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
523 PM CDT Sun May 2 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Scattered thunderstorms will continue to develop over parts of the
area this evening. These should gradually increase in coverage,
with the area moving to the east or southeast.

A few strong storms may occur, especially prior to 10 pm. The area
most likely to see the strong storms is mainly along and northwest
of a line from Crete to Omaha and Logan Iowa. Hail could approach
up to an inch in diameter and wind gusts may reach 45 to 55 mph
in the strongest storms.

Scattered thunderstorms will continue into the overnight. These
could produce small hail and gusty winds at times.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

A few non-severe thunderstorms will be possible on Wednesday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

In the hours before

Local storm report, May 2, 6:26 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
626 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             GOEHNER                 40.83N 97.22W
05/02/2021  U1.00 INCH       SEWARD             NE   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

PF
Local storm report, May 2, 7:02 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
702 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             7 WSW HERMAN            41.63N 96.35W
05/02/2021  E1.00 INCH       WASHINGTON         NE   TRAINED SPOTTER

&&

PF

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:21 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie39 min
May 2, 8:07 PM CDTSevere Thunderstorm WarningOAXMonona28 min
May 2, 9:14 PM CDTAreal Flood AdvisoryOAXMonona3 hr
May 2, 9:38 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona28 min
May 2, 10:41 PM CDTSpecial Weather StatementOAXHarrison, Mills, Pottawattamie34 min
May 2, 11:05 PM CDTSpecial Weather StatementOAXHarrison, Mills, Pottawattamie10 min
May 2, 11:18 PM CDTSpecial Weather StatementOAXHarrison, Shelby42 min
May 2, 11:43 PM CDTSpecial Weather StatementOAXMills, Pottawattamie, Shelby47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.